January 27, 1997

Parkinsonism Associated With Long-term Cocaine Abuse

Author Affiliations

Barcelona, Spain

Arch Intern Med. 1997;157(2):241. doi:10.1001/archinte.1997.00440230121017

Cocaine abuse may produce several medical complications.1 Reported neurologic complications include headache, seizures, focal neurologic defects due to ischemia and/or hemorrhage, subarachnoid hemorrhage, and exacerbation of the symptoms of Tourette syndrome.1-3 We describe a patient in whom parkinsonism developed in association with long-term cocaine abuse, a complication not previously reported, to our knowledge.

Report of a Case.  A 35-year-old man with a 20-year history of drug addiction had consumed amphetamine and cannabis until he was 20 years old. After that, he began using both intranasal and intravenous cocaine several days a week. He complained of having evolution tremors for 1 year. The tremors, which began in his right arm and later affected his left arm as well, made it impossible for him to do his job for the last 2 months before he came to the hospital. Physical examination revealed a loss of corporal mobility and facial expression.

First Page Preview View Large
First page PDF preview
First page PDF preview